Alert archive / Vermont / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Burlington, VT

January 31, 20214 counties in New York; 11 counties in Vermont

NWS Burlington, VT issued this winter storm watch at Jan 31, 2021, 3:54 AM EST for 4 counties in New York; 11 counties in Vermont. It took effect at Feb 1, 2021, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2021, 3:54 AM EST (08:54 UTC)
In effect from
Feb 1, 2021, 4:00 PM EST
Expired
Jan 31, 2021, 3:37 PM EST
In force
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS41 KBTV 310854
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
354 AM EST Sun Jan 31 2021

NYZ028>031-034-035-VTZ001>012-016>019-312300-
/O.NEW.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, 
Alburgh, South Hero, St. Albans, Newport, Island Pond, 
Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, 
Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
354 AM EST Sun Jan 31 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Moderate to briefly heavy snow possible. Total snow 
  accumulations of 4 to 10 inches possible. 

* WHERE...All of northern and central Vermont along with much of
  northern New York, except the Saint Lawrence Valley. 

* WHEN...From late Monday afternoon through Wednesday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commutes.

* ADDITIONAL DETAILS...Highest snowfall totals will be on the
  eastern side of the Adirondacks in northern New York and in the
  Green Mountains in Vermont. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
1 follow-up statement
450 
WWUS41 KBTV 312037
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
337 PM EST Sun Jan 31 2021

NYZ031-034-VTZ012-019-011100-
/O.UPG.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/
/O.NEW.KBTV.WS.W.0003.210201T2100Z-210203T1200Z/
Western Clinton-Western Essex-Windsor-Eastern Rutland-
Including the cities of Dannemora, Lake Placid, Springfield, 
White River Junction, East Wallingford, and Killington
337 PM EST Sun Jan 31 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  13 inches.

* WHERE...In Vermont, Windsor and Eastern Rutland Counties. In 
  New York, Western Clinton and Western Essex Counties.

* WHEN...From 4 PM Monday to 7 AM EST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions will impact the Tuesday commutes. 

* ADDITIONAL DETAILS...Heaviest snowfall will fall over Windsor
  and eastern Rutland Counties between 8 PM Monday and 7 AM
  Tuesday, after which snow will become lighter in intensity for
  the remainder of Tuesday. For western Clinton and wester Essex
  Counties in New York, heaviest snowfall is expected between 2 AM
  and 1 PM on Tuesday, but accumulating snowfall will persist
  through Wednesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Please allow extra time if travel is necessary.

&&

$$

NYZ028>030-035-VTZ001>011-016>018-011100-
/O.UPG.KBTV.WS.A.0002.210201T2100Z-210203T1200Z/
/O.NEW.KBTV.WW.Y.0004.210201T2100Z-210203T1200Z/
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Eastern Essex-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Western Addison-
Orange-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
Including the cities of Plattsburgh, Star Lake, Saranac Lake, 
Tupper Lake, Port Henry, Ticonderoga, Alburgh, South Hero, 
St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, 
St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, 
Randolph, Rutland, Enosburg Falls, Richford, Underhill, Bristol, 
and Ripton
337 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches
  with localized higher amounts in higher elevations.

* WHERE...Northern and Central Vermont, as well as western Rutland
  County in southern Vermont. In New York, the western Champlain
  Valley along with portions of the northern Adirondacks. 

* WHEN...From 4 PM Monday to 7 AM EST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Tuesday commutes.

* ADDITIONAL DETAILS...Snow will be heaviest in intensity
  generally between midnight Tuesday morning through early
  afternoon Tuesday, then become lighter through Wednesday
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please allow extra time if travel is necessary.

&&

$$

NYZ026-027-011100-
/O.NEW.KBTV.WW.Y.0004.210201T2100Z-210203T1200Z/
Northern St. Lawrence-Northern Franklin-
Including the cities of Massena and Malone
337 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Northern St. Lawrence and Northern Franklin Counties in
  New York.

* WHEN...From 4 PM Monday to 7 AM EST Wednesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Tuesday commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please allow extra time if travel is necessary.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Jan 31, 1:05 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 31, 1:05 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
105 AM EST Sun Jan 31 2021

.SYNOPSIS...
High pressure will continue across the region into Sunday with dry
conditions and cool temperatures. A developing coastal system will
produce more clouds and snow late Monday into Tuesday of this
upcoming week. A light to moderate snowfall is expected at this time
with temperatures rebounding to near seasonable levels.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 105 AM EST Sunday...Just a quick update to lower the min
temperatures from 0 to 20 below in the coldest spots as we have
already realized min temps as low as -16 at SLK and -10 in the
northeast kingdom under mainly clear skies and calm winds. Could
be some tea kettle clouds near lake Champlain and a few over
the mountain peaks, otherwise mainly clear.

Monday/Monday Night...very quiet as 1030mb high pres remains
anchored just to our north and deep dry layer is overhead.
Expect a trrn driven temp fcst on Monday, as cool north winds
drain down the SLV/CPV and produce slightly cooler high temps.
Highs generally mid teens to lower 20s. Another chilly night
expected on Monday Night, with cold high pres just to our north,
but se winds and clouds increase from south to north aft 06z.
Given dry llvls and clear skies early, expect temps to drop
quickly with coldest values northern dacks into the nek of VT.
Lows -10F to +5F, with some colder spots possible.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 315 PM EST Saturday...Main focus for the short term is a
snow storm that will impact the forecast area Monday night
through Tuesday, although details are still very much being
ironed out. The big picture will feature a sharpening and
amplifying trough over the eastern U.S. as a loosely organized
upper-level low moves over the Mid Atlantic. This will drive
the development of several coastal lows off the Mid
Atlantic/southern New England Coast. At this point, it's still
not entirely clear which low will dominate, but it is clear that
the presence of the multiple lows will favor a broader, less
organized system than some of the other more compact coastal
lows that we tend to see. The general model trend starting this
morning was to shift the track of the coastal low(s) closer
towards the New England Coast, which was a favorable shift for
snow lovers in our area. However, as the 12Z suite of model data
comes in, it's still clear that there is plenty of
spread on low(s) track, which will make a big difference in
impacts for our area given that we will be on the northwestern
periphery of the storm. A track inside of Benchmark (40N 70W)
would bring more snow to the North Country, while a track
outside of Benchmark would keep the bulk of the impacts to our
south and east.

In terms of sensible weather, here's the latest thinking on how the
event will play out. Initial wave of warm air advection driven
snowfall will push into southern Vermont Monday night, spreading
northward to central and northern VT and into the eastern
Adirondacks through late morning into early afternoon on Tuesday.
Thinking the best snowfall rates of the event will fall during a 4-6
hour window as the warm front moves through, where the best
omega is collocated within the saturated dendritic growth zone.
Once the warm front pushes through however, will likely see
snowfall rates quickly diminish in the absence of any real
forcing. By this point, much of the energy associated with the
coastal system will transfer to yet another newly forming
coastal low off the Gulf of Maine, leaving us too far west to
get in on the better dynamics and moisture advection associated
with the newly strengthening low. Lighter residual snow showers
will last through Wednesday, especially over higher terrain.
Initial snowfall estimates for Monday night through Tuesday are
between 2 and 10 inches, with the lower amounts of the range
forecast over the Saint Lawrence Valley and western Adirondacks,
and the higher amounts of the range expected over higher
terrain of southern and central VT. However, these snowfall
amounts could easily change with just a subtle shift in low
track, so please stay up to date with the latest forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 315 PM EST Saturday...Active weather pattern will continue into
the long term. Thursday will see some lingering snow showers, mainly
over higher terrain, as the departing system moves to the Canadian
Maritimes and then out to sea. A brief ridge of high pressure will
build in later Thursday into Thursday night, which will allow for
a brief dry period. From Friday onward, numerous low pressure systems
will track through the eastern US/Canada, which will likely impact
the North Country with some decent precipitation sometime between
Friday and Sunday. Still too early to time individual features or
go into precipitation type, especially given the large model spread,
but initial look at storm track would favor lows tracking to our
north and west, which would open the North Country up to the potential
for some more messy rain/snow/mixed precipitation event(s).

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...Mainly SKC to SCT and VFR through the
period. The is a small chance of a few low clouds at KBTV to be
in the 1500-2500 FT range 08-14z from lake Champlain and some
low stratus at KMSS, otherwise only high clouds expected at all
locations after 14z. Winds will generally be calm then around 5
knots or so during the daylight hours.

Outlook...

Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SN.
Tuesday: Mainly MVFR and IFR, with local VFR possible. Likely SN.
Tuesday Night: MVFR. Chance SN, Chance SHSN.
Wednesday: MVFR. Chance SHSN.
Wednesday Night: Mainly MVFR, with areas VFR possible. Slight
chance SN.
Thursday: MVFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Kutikoff/Taber/Sisson
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...Sisson
Hazardous weather outlook, Jan 30, 2:39 PM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
239 PM EST Sat Jan 30 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-311945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
239 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that coastal low pressure will impact the
North Country late Monday into Tuesday. Our current forecasts suggest
a light to moderate snowfall is possible, especially from the eastern
Adirondacks Mountains in northern New York into most of Vermont.

Please listen to NOAA Weather Radio or your local media for the
latest updates on this potential winter storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:37 PM ESTWinter Storm WarningBTVClinton, Essex, Franklin, St. Lawrence72 hr
Jan 31, 3:37 PM ESTWinter Weather AdvisoryBTVClinton, Essex, Franklin, St. Lawrence63 hr

Nearby

Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.